Hypothyroidism and leg pain: Hello, I am new here... - Thyroid UK

Thyroid UK

111,348 members129,448 posts

Hypothyroidism and leg pain

Suzette555
Suzette555

Hello, I am new here. I was diagnosed with hypothyroidism about four months ago. It has been an uphill battle. I am struggling with extreme pain and weakness in my legs. Could anyone tell me what causes this and what can I do to help with this pain.

15 Replies
oldestnewest

I have this too and started getting it after being treated rather than before. Has this been the case for you? I will be interested to know what comments and answers you get.

mark1994
mark1994 in reply to Numberone1

Hi I had this to, and the same thing. All began when I started taking levothyroxin. It took me 8 years of complaints to my GP then she finally changed my medication to a branded version as I was reacting to something in the levothyroxin Tablets. Finally all of the symptoms I was suffering from are now going. I feel your pain and I'm so sorry you and others like us have to go through this until the uneducated GP's finally get it right. I only found out this was the course after my GP finally wrote to the endo after 8 yrs and asked for advice.

Hi, I had this too, like mark, it was not until I got changed to Eltroxin brand of levo that I started to feel better.

I'm currently seeing an endo and I've been checked for adrenaline (that's normal ha), I'm on folic acid and iron tabs, but still not feeling perfect!

I've also noticed that my hair is fallin out more again

Siouxaak
Siouxaak in reply to mark1994

Hi

Im still trying to get the right diagnosis from my GP. Everything from Gout to Cancer but he’s changed nearly all of my drugs but not the Levothyroxine, so might try that

That,!

Mehrz
Mehrz in reply to Numberone1

Yes it's with me.. my t3 and t4 were normal and antibody too. But tsh was 8.6 so doctr said it's normal u dont need pills for that just eat healthy it will be on level. In the Feb 12 2019 I got to know about this tsh.. but after that I didn't eat healthy at all. I have gained weight unhealthy lifestyle no exercise nothing. Then my gynecologist gave me thyroid pills in may I have started taking those early morning pill since then I m experiencing so much pain in shoulder arms wrist fingers foot ankle leg hip stiffness in my back chest pain so much more.

Now m going to do my blood test to see how much is my tsh now.

My daughter had this but also tiredness and dizziness. Her levo was put up to 100 but she got worse and after another couple of weeks started vomiting and couldn't eat.. 3 days later admitted to hospital via A&E. She was diagnosed with Addison's disease, taken off levo and treated for Addison's. She hasn't needed to go back on levo because her thyroid problem was caused by the Addisons, she has to take daily meds for this but leads a full and active life. I'm not suggesting you have Addison's but please do keep it in mind.

Hi Suzette, welcome to the forum. Lovely photo! :)

First things first... Do you have any lab test results to share with us? If not, ask the receptionist at the surgery to print you out a copy of your latest labs. It is your legal right to have a copy, under the Data Protection Act of 1998. But you always have to ask for it, doctors will never just give it too you.

You are still at the very beginning of your journey, it takes a long, long time to get this sorted. What dose of levo are you on, now? When did you have your last test? So many questions we need to ask you, but first we need to see exactly what was tested, and exactly what the results were. Don't forget the ranges! :)

My leg pain and weakness was helped after starting B12 injections. A diagnosis of pernicious anaemia alongside the hypothyroidism was my cause. Also worth checking VitD and supplementing magnesium. Good luck with feeling better soon.

I also have leg pain and weakness. It could be mistaken for so many things but I wonder if it's the way that calcium is zapped from us in a no win situation as I believe that calcium intake can also upset the absorption of levothyroxine. I try to keep healthy by eating pretty much what I like through the day and take my thyroxine before I go to bed. It's been my best solution to date.

Good luck!

LAHs
LAHs in reply to SewingBee

Very good point SewingBee, yes, Calcium. I think that is the key to this problem, not that I can give an answer but I am going to look into it. I used to be a runner and have jogged and ridden my bike all of my life but after going on thyroid meds (synthetic and NDT) I can still ride my bike, but I can no longer run and sometimes I am just glad I can still walk. It is very very obvious that calcium imbalance can cause cramps in your leg muscles - esp at night in bed, I have sometimes fixed this by getting up and drinking a glass of milk. Yes, calcium, I believe the answer lies there.

SewingBee
SewingBee in reply to LAHs

LAHs

I wouldn't recommend drinking large quantities of milk at night. I take my thyroxine at night and by staying food free and drinking water through the night I can allow the hormones to do their work. I try to keep my legs and feet warm with cotton socks and very lightweight covers and this is a great help.

Suzette, I hate to be a wet blanket but I've had Hashimoto's for 24 years and for 24 years I've suffered with leg aches and weakness. It comes and goes for no apparent reason. I've been examined by every type of specialist all of whom can find nothing wrong. I've been on different thyroid meds to no avail. I cannot figure it out and it's obvious the docs don't know either. I hope you have better luck than I have had. If you find a solution that works for you, please be sure to let us know.

Thank you all so much for all the information. I am struggling everyday with extreme fatigue and leg weakness. I hurt all over. It seems to have gotten worse since I started my medication. Levothyroxine 0.05 mg. I was diagnosed 4 months ago with hypothyroidism and severe vitamin D Deficiency. I took 50,000 mg of vitamin d for 8 weeks which seem to help. My doctor is running all types of test as we speak but most of them have come back normal. There is an underlying problem that causes this extreme pain. I own a restaurant and event center and I am on my feet 13 hours a day with grueling pain, which is almost impossible to make it through the day. I have changed my diet, cutting out gluten, I haven't had a soda in 4 months, I am also trying to quit smoking which has been harder than I thought. I am just praying for some relief or something to try to get some type of relief. Again thank you all for your support.

After a very late diagnosis of overt hypothyroidism and starting on a minuscule dose of levothyroxine my legs were very weak I felt like I was 90 trying to get up any sort of incline. It improved as my dose was slowly optimised. I eventually self medicated on natural dedicated thyroid tablets and have really improved on those. I still get some pain going up stairs (very breathless too) and have a bakers cyst (no longer painful) but generally get along fine go cycling and running no problem! Hope you get rid of that very unpleasant symptom. I assume it is due to lack of thyroxine and all ones metabolic pathways being messed up so nothing works properly. Others here may have more specific knowledge to explain it. The vit d deficiency may be relevant

☘😊☘

Re the smoking I was a 60 a day woman and read Alan Carrs The easy way to stop smoking. It worked for me have never touched one again since determining to stop 27 years ago.

Hi everybody I'm new...have woke up in middle of night with leg cramps we call them Charlie horses in both legs at same time then so sore could hardly walk next day magnisium and potassium are also important along with calcium I have been on levothyroxine 200 for at least 12 years and battled Charlie horses constantly than 2 years ago my Mom told me her doctor had her drink one fourth cup tonic water before bed she said it helped I skeptically tried it and to my amazement it really works...Hope this helps

You may also like...